Alert archive / North Carolina / Flash Flood Warnings in 2009
Flash Flood Warning 17, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 26, 2009, 3:07 AM EDT for Wilkes County, North Carolina. It was in force for 10 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2009, 3:07 AM EDT (07:07 UTC)
- Expired
- May 26, 2009, 12:38 PM EDT
- In force
- 10 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 129 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 4:00 AM EDT | FLASH FLOOD | 2 Sw Boomer, NC | BIG WARRIER CREEK CAME OUT OF ITS BANKS AND FLOODED STATE ROUTE 18. |
| May 26, 5:00 AM EDT | FLASH FLOOD | Boomer, NC | TRIBUTARIES OF MORAVIAN CREEK FLOODED AND CLOSED HIGHWAY 18 SOUTH. RUSSEL GAP ROAD WAS FLOODED AND WASHED OUT. MATHIS FARM ROAD WAS FLOODED AND WASHED OUT. |
| May 26, 5:00 AM EDT | FLASH FLOOD | Moravian Falls, NC | MORAVIAN CREEK FLOODED AND CLOSED GERMANTOWN ROAD BEGINNING 500 AM AND LASTING UNTIL 1200 PM. 8 FAMILIES EVACUATED. SEVERAL MOBILE HOMES DAMAGED. |
| May 26, 6:20 AM EDT | FLASH FLOOD | 4 Ne Boomer, NC | GERMAN TOWN ROAD FLOODED BY MORAVIAN CREEK. EVACUATIONS UNDERWAY. SEVERAL OTHER ROADS ALSO FLOODED ACROSS THE SOUTHERN PART OF THE COUNTY. |
| May 26, 7:15 AM EDT | FLASH FLOOD | 8 Wnw Wilkesboro, NC | ROUTE 115 CLOSED DUE TO FLOODING FROM HUNTING CREEK. RE-OPENED 1000 AM. LEWIS CHURCH ROAD UNDERWATER AND PARTIALLY WASHED OUT. STILL CLOSED AT 1200 PM. |
| May 26, 8:30 AM EDT | FLASH FLOOD | 7 N Taylorsville, NC | BRIDGE AND ROAD FLOODED. |
| May 26, 10:00 AM EDT | FLASH FLOOD | Wilkesboro, NC | SCHOOL STREET FLOODED AND CLOSED FROM MORAVIAN CREEK. WATER STILL RISING AND NEAR THE ROUTE 268 BRIDGE. FLOODING BEGAN AROUND 500AM. |
| May 26, 12:00 PM EDT | FLASH FLOOD | Wilkesboro, NC | MORAVIAN CREEK IS RECEDING, BUT STILL FLOODING SCHOOL STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 592 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 260707
FFWRNK
NCC193-261300-
/O.NEW.KRNK.FF.W.0017.090526T0707Z-090526T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 AM EDT TUE MAY 26 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WILKES COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 900 AM EDT.
* AT 303 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS OVER THE WARNED
AREA. RADAR ESTIMATED THAT OVER 3 INCHES OF RAIN HAD FALLEN OVER
SOUTHERN WILKES COUNTY IN THE PAST COUPLE OF HOURS. FLOODING OF
HUNTING CREEK IS LIKELY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILKESBORO
RESERVOIR...WINDY GAP...WILKESBORO...RONDA...ROARING RIVER...NORTH
WILKESBORO...MORAVIAN FALLS...MC GRADY...HAYS...HALLS MILLS...
DOCKERY...CRICKET...CLINGMAN...BUCK...BENHAM...WILKES COUNTY
AIRPORT...MULBERRY...MILLERS CREEK AND FAIRPLAINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3601 8135 3612 8134 3635 8125 3633 8091
3613 8087 3605 8088 3605 8100 3601 8108
3602 8114 3602 8125 3601 8126
$$
JH5 follow-up statements
000
WGUS71 KRNK 260840
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 AM EDT TUE MAY 26 2009
NCC193-261300-
/O.CON.KRNK.FF.W.0017.000000T0000Z-090526T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
440 AM EDT TUE MAY 26 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM EDT FOR
WILKES COUNTY...
AT 431 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER
THE WARNED AREA. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
ALONG BIG WARRIOR CREEK WITH ROUTE 18 FLOODED. ADDITIONAL FLOODING
WAS ALSO OCCURRING IN THE SOUTHERN SECTIONS OF WILKESBORO DUE TO
PERSISTENT HEAVY RAIN.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOOMER...
WILKESBORO RESERVOIR...WINDY GAP...WILKESBORO...RONDA...ROARING
RIVER...NORTH WILKESBORO...MORAVIAN FALLS...MC GRADY...HAYS...HALLS
MILLS...DOCKERY...CRICKET...CLINGMAN...BUCK...BENHAM...WILKES COUNTY
AIRPORT...MULBERRY...MILLERS CREEK AND FAIRPLAINS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ANOTHER 1 INCH ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3601 8135 3612 8134 3635 8125 3633 8091
3613 8087 3605 8088 3605 8100 3601 8108
3602 8114 3602 8125 3601 8126
$$
JH000
WGUS71 KRNK 261030
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 AM EDT TUE MAY 26 2009
NCC193-261300-
/O.CON.KRNK.FF.W.0017.000000T0000Z-090526T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
630 AM EDT TUE MAY 26 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM EDT FOR
WILKES COUNTY...
AT 620 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED NUMEROUS
ROADS CLOSED BY FLOODING ACROSS SOUTHERN WILKES COUNTY. EVACUATIONS
WERE ALSO TAKING PLACE IN THE GERMANTOWN ROAD AREA NEAR MORAVIAN
CREEK. RADAR INDICATED THAT LIGHT TO MODERATE RAIN PERSISTED OVER
THE REGION WITH TRAINING OF EMBEDDED HEAVIER SHOWERS LIKELY TO
CONTINUE INTO MID MORNING. RADAR INDICATED THAT OVER 4 INCHES OF
RAIN HAD FALLEN OVER PARTS OF THE WARNED AREA DURING THE OVERNIGHT
HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILKESBORO
RESERVOIR...WINDY GAP...WILKESBORO...RONDA...ROARING RIVER...NORTH
WILKESBORO...MORAVIAN FALLS...MC GRADY...HAYS...HALLS MILLS...
DOCKERY...CRICKET...CLINGMAN...BUCK...BENHAM...WILKES COUNTY
AIRPORT...MULBERRY...MILLERS CREEK AND FAIRPLAINS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA. THIS WILL CAUSE STREAMS AND CREEKS TO REMAIN FLOODED
THROUGH AT LEAST 9:00 AM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3601 8135 3612 8134 3635 8125 3633 8091
3613 8087 3605 8088 3605 8100 3601 8108
3602 8114 3602 8125 3601 8126
$$
JH000
WGUS51 KRNK 261241
FFWRNK
NCC193-261900-
/O.EXT.KRNK.FF.W.0017.000000T0000Z-090526T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
841 AM EDT TUE MAY 26 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
WILKES COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 300 PM EDT TUESDAY.
* AT 837 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING CONTINUES FROM HEAVY RAIN OVER THE WARNED AREA. NUMEROUS
ROADS REMAIN CLOSED BY FLOODING ACROSS SOUTHERN WILKES COUNTY.
EVACUATIONS WERE ALSO TAKING PLACE IN THE GERMANTOWN ROAD AREA
NEAR MORAVIAN CREEK.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILKESBORO
RESERVOIR...WINDY GAP...WILKESBORO...RONDA...ROARING RIVER...NORTH
WILKESBORO...MC GRADY...HAYS...HALLS MILLS...DOCKERY...CRICKET...
CLINGMAN...BUCK...BENHAM...WILKES COUNTY AIRPORT...MULBERRY...
MILLERS CREEK AND FAIRPLAINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA THROUGH 1100 AM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING
OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3601 8135 3612 8134 3635 8125 3633 8091
3613 8087 3605 8088 3605 8100 3601 8108
3602 8114 3602 8125 3601 8126
$$000
WGUS71 KRNK 261531
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1131 AM EDT TUE MAY 26 2009
NCC193-261900-
/O.CON.KRNK.FF.W.0017.000000T0000Z-090526T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
1131 AM EDT TUE MAY 26 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
WILKES COUNTY...
AT 1125 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
FLOODING CONTINUES FROM HEAVY RAIN THAT FELL EARLIER OVER THE WARNED
AREA. NUMEROUS SECONDARY ROADS REMAIN CLOSED BY FLOODING ACROSS
SOUTHERN WILKES COUNTY...AND A FEW ROADS WERE WASHED OUT. THE HEAVY
RAIN HAS ENDED...AND THE CREEKS AND STREAMS WILL GRADUALLY RECEDE
INTO THIS AFTERNOON. HOWEVER...THERE IS A THREAT FOR ADDITIONAL
HEAVY SHOWERS. IF THEY OCCUR...CREEKS AND STREAMS ACROSS SOUTHERN
WILKES COUNTY WOULD SEE ADDITIONAL RAPID RISES.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILKESBORO
RESERVOIR...WINDY GAP...WILKESBORO...BOOMER...ROARING RIVER...NORTH
WILKESBORO...CRICKET...CLINGMAN...BENHAM...WILKES COUNTY AIRPORT...
WINDY GAP...AND FAIRPLAINS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING
OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3601 8135 3612 8134 3635 8125 3633 8091
3613 8087 3605 8088 3605 8100 3601 8108
3602 8114 3602 8125 3601 8126
$$
JJ000
WGUS71 KRNK 261638
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EDT TUE MAY 26 2009
NCC193-261646-
/O.CAN.KRNK.FF.W.0017.000000T0000Z-090526T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
1238 PM EDT TUE MAY 26 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WILKES COUNTY...
AT 1230 PM...LAW ENFORCEMENT REPORTED THAT ONLY SCHOOL STREET IN
WILKESBORO ALONG MORAVIAN CREEK WAS STILL FLOODED...BUT THAT THE
WATER WAS RECEDING. THEY REPORTED THAT FLOODING HAS ENDED OVER THE
REST OF THE WARNED AREA...THUS THE FLASH FLOOD WARNING HAS BEEN
CANCELLED.
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 800 AM WEDNESDAY MORNING.
THERE IS THE POSSIBILITY OF ADDITIONAL SHOWERS AND THUNDERSTORMS
WITH HEAVY RAINFALL THIS AFTERNOON AND TONIGHT...WHICH WOULD CAUSE
RAPID RISES ON CREEKS AND STREAMS.
LAT...LON 3601 8135 3612 8134 3635 8125 3633 8091
3613 8087 3605 8088 3605 8100 3601 8108
3602 8114 3602 8125 3601 8126
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 26, 1:04 AM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 26, 1:04 AM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 104 AM EDT TUE MAY 26 2009 .SYNOPSIS... PLENTY OF ATLANTIC MOISTURE WILL CONTINUE TO STREAM NORTH INTO THE REGION OVER THE NEXT SEVERAL DAYS AND ENCOUNTER A FRONTAL BOUNDARY THAT WILL BE STALLED JUST TO OUR NORTH. THIS WILL KEEP US IN A PREDOMINATELY A WET PATTERN THROUGH MUCH OF THE UPCOMING WEEK. WE WILL BEGIN TO DRY OUT NEXT WEEKEND IN THE WAKE OF A STRONG COLD FRONT THAT WILL PASS THROUGH THE AREA BY FRIDAY MORNING. && .NEAR TERM /THROUGH TODAY/... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUING LATE THIS EVENING BUT THE TREND IS NOW TOWARD DECREASING COVERAGE. VERY MOIST AIR MASS AND SUSTAINED SOUTH-SOUTHEAST FLOW WILL PROBABLY KEEP A FEW SCATTERED SHOWERS GOING ON INTO THE EARLY MORNING HOURS. THE MAIN FRONTAL BOUNDARY REMAINS NORTH OF THE CWA THROUGH THE DAY AND THE MORE ORGANIZED OVERRUNNING PATTERN SHOULD STAY NORTH ALONG THIS BOUNDARY. WITH RENEWED HEATING DURING THE DAY THERE WILL BE MORE SHOWERS DEVELOPING IN THE AFTERNOON...HOWEVER BOTH THE NAM AND THE GFS DEVELOP A WAVE WITHIN THE SOUTHEAST FLOW WHICH WOULD BRING ADDITONAL RAINFALL TO PORTIONS OF SOUTH CENTRAL VIRGINIA IN THE MORNING AND WOULD IMPACT EASTERN PORTIONS OF SOUTHSIDE VIRGINIA. THIS FEATURE THEN CONTINUES NORTHWEST THROUGH THE REGION DURING THE DAY. && .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... EXPECT A PERSISTENCE PATTERN OF HIT AND MISS SHOWERS AND THUNDERSTORMS WITH VERY MUGGY CONDITIONS THROUGH THE PERIOD. SURFACE HIGH PRESSURE WILL MOVE OFF THE NORTHEAST COAST WHILE AN UPPER LEVEL RIDGE REMAINS IN THE WESTERN ATLANTIC. THESE TWO RIDGES WILL CONTINUE TO KEEP BLOCKING ANY WEATHER FEATURES FROM PROGRESSING TO THE EAST. REMNANTS OF THE GULF TROPICAL LOW WILL BE IN THE MID MISSISSIPPI VALLEY TUESDAY EVENING. THIS LOW WILL INTERACT WITH THE NORTHEAST COASTAL SURFACE HIGH...CREATING A LOW LEVEL JET CENTERED OVER PA. WITH A CONTINUED MOIST SOUTHERLY FLOW...A SHORT WAVE IN THE VICINITY...AND THE AREA BEING IN THE ENTRANCE REGION OF THIS JET...MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY EVENING AND COULD POSSIBLY LINGER DEEP INTO THE NIGHT. WITH A SATURATED ATMOSPHERE...PWATS RUNNING ABOVE NORMAL AND WEAK STEERING FLOW ALOFT...SLOW MOVING SHOWERS AND THUNDERSTORMS COULD PRODUCE HEAVY DOWNPOURS AND LOCALIZE FLOODING. SPOTTY MORNING SHOWERS WILL BECOME MORE NUMEROUS WEDNESDAY AFTERNOON AS THE REMNANTS OF THE TROPICAL LOW DRIFTS EVER SO SLOWLY INTO THE OHIO VALLEY. STEERING FLOW DOES INCREASE SOME...THEREFORE STORMS WILL MOVE A LITTLE FASTER THAN THE PREVIOUS COUPLE OF DAYS. HOWEVER...TROPICAL-LIKE ATMOSPHERE WILL CONTINUE TO CARRY A FLASH FLOOD THREAT WITH PWATS REMAIN HIGH AND ABOVE NORMAL. WEDNESDAY HIGH TEMPERATURES WILL HOVER AROUND NORMAL...BUT WITH THE ELEVATED DEW POINTS...IT WILL SEEM WARMER THAN IT ACTUALLY IS. OVERNIGHT LOWS WILL CONTINUE TO REMAIN MUGGY WITH READING 10-15F ABOVE NORMAL. && .LONG TERM /THURSDAY THROUGH MONDAY/... RIDGING IN THE WESTERN ATLANTIC WILL DRIFT TO THE EAST THROUGH THE WEEKEND AND ALLOW A COLD FRONT TO MOVE ACROSS THE REGION. A LEE TROUGH AND APPROACHING COLD FRONT WILL BRING A BETTER CHANCE FOR A LINE OF SHOWERS TO TRACK ACROSS THE REGION THURSDAY AND THURSDAY NIGHT. THIS LINE MAY NOT BE AS ORGANIZED AS A TYPICAL FRONTAL PASSAGE AS MODELS ARE INDICATING THE TROPICAL LOW TO TRACK ACROSS NEW ENGLAND AND ANOTHER WAVE TO FORM ALONG THE FRONT OVER THE GULF COAST. DESPITE THE ABUNDANT MOISTURE IN THE REGION...ENERGY WITH THIS FRONT COULD SPLIT THE BULK OF THE SHOWERS TO THE NORTH AND SOUTH. MEASURABLE RAINFALL WITH THIS FRONTAL PASSAGE WILL BE IN THE LIKELY RANGE OF 60 PERCENT. THE FRONT COULD BE OUT OF THE AREA BY SUNRISE FRIDAY MORNING...WITH COOLER AND DRY CONDITIONS PREVAILING INTO THE WEEKEND. CAN NOT RULE OUT INCREASING POPS INTO THE WEEKEND AS THIS BOUNDARY COULD LIFT BACK INTO THE REGION WITH A SURFACE WAVE TRACKING ACROSS THE SOUTHEAST COASTAL STATES ON SATURDAY. FOR NOW...WILL KEEP POPS UNDER 20 PERCENT AND SEE HOW THINGS PROGRESS THROUGH THE WEEK. THE NOTICEABLE DIFFERENT IN TEMPERATURES THROUGH THE PERIOD WILL BE OVERNIGHT LOWS AND DEW POINTS DROPPING BACK TO NORMAL. DAY TIME HIGHS WILL CONTINUE TO HOVER AROUND NORMAL INTO NEXT WEEKEND. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE ACROSS THE BLUE RIDGE LATE TONIGHT AND EXPECT SEVERAL MORE HOURS OF THIS ACTIVITY. HARD TO SPECIFY THE EXACT LOCATION OF THESE SHOWERS BUT ARE OF LIMITED AREAL EXTENT AND ARE CONTINUING TO MOVE FROM THE SOUTH AT 10 TO 15 MPH. SHOWERS COULD BRIEFLY REDUCE VSBYS/CIGS TO MVFR/IFR BUT DO NOT EXPECT PROLONGED POOR CONDITIONS AT ANY ONE SITE. BULK OF THE PRECIPITATION WILL TAPER TO ISOLATED COVERAGE EARLY TUESDAY MORNING. HOWEVER CIGS WILL LIKELY LOWER TO MVFR AT TIMES OUTSIDE OF RAINFALL ESPCLY ACROSS THE NORTH TOWARD MORNING AS A WEAK FRONT TO THE NORTH SLIPS A BIT CLOSER. VSBYS WILL TREND TO MVFR IN SPOTS DUE TO FOG BY LATE TONIGHT INTO EARLY MONDAY MORNING. SHOWERS WILL BE ON THE INCREASE ONCE AGAIN BY LATE TUESDAY MORNING AS ANOTHER WEAK IMPULSE APPROACHES FROM THE SE. CIG/VSBY CATEGORIES WILL IMPROVE TO MVFR/VFR BY LATE MORNING BUT POOR CONDITIONS MAY PERSIST ALONG/EAST OF THE BLUE RIDGE INTO THE AFTERNOON. MODELS ALSO SHOW THE POTENTIAL BEST COVERAGE OF SHOWERS IN THE EAST DURING THE AFTERNOON SO INCLUDING A PREVAILING MENTION EASTERN SITES AND VICINITY IN THE WEST. SHOWERS SHOULD AGAIN TAPER OFF LATER TUESDAY NIGHT WITH MORE LOW CLOUDS/FOG LIKELY INTO EARLY WEDNESDAY. WE WILL REMAIN IN A WET PATTERN THROUGH THE UPCOMING WEEK WITH PERIODS OF INCREASED CHANCES OF PRECIPITATION. PROLONGED PERIODS OF SUB-VFR CIGS/VSBYS ARE EXPECTED ESPCLY THRU THURSDAY BEFORE SOME DRYING DEVELOPS BEHIND A PASSING COLD FRONT FOR THE END OF THE WEEK INTO SATURDAY. && .HYDROLOGY... FLOOD ADVISORY ISSUED EARLIER THIS EVENING FOR NORTHWEST TAZEWELL COUNTY CANCELED AS RAINS SHIFTED TO THE EAST AND OUT OF THE INDIAN CREEK BASIN...NO FLOOD REPORTS WERE RECEIVED. HIT AND MISS TROPICAL TYPE SHOWERS PRODUCED POCKETS OF MODERATELY HEAVY RAINFALL OVER PORTIONS OF MAINLY THE WESTERN CWA THE LAST 6 HOURS OR...GENERALLY IN THE 1 TO 2 INCH RANGE ON RADAR AND RAIN GAGES. THE SPORADIC COVERAGE WAS NOT NEARLY ENOUGH TO CAUSE NOTICEABLE RISES ON THE LARGER RIVERS AND STREAMS. QPF IN THE NEXT 24 HOURS PER HPC IN THE 0.50 TO 0.75 INCH RANGE WHICH WILL AGAIN BE SPORADIC IN COVERAGE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...PC SHORT TERM...RCS LONG TERM...RCS AVIATION...JH/PC HYDROLOGY...
Hazardous weather outlook, May 25, 4:20 AM EDT, 22 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 420 AM EDT MON MAY 25 2009 NCZ004>006-020-VAZ007-010-011-043>047-058-059-WVZ042>045-260830- STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-BLAND-GILES-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER- SUMMERS-MONROE-GREENBRIER- 420 AM EDT MON MAY 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>003-018-019-VAZ009-012>020-022>024-032>035-260830- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- 420 AM EDT MON MAY 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. RAINFALL FROM SHOWERS AND THUNDERSTORMS WILL BE HEAVY...AND COULD CAUSE LOCALIZED FLOODING THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SHOWERS AND THUNDERSTORMS WILL BRING SOME HEAVY RAINFALL TUESDAY AND WEDNESDAY. THIS COULD CAUSE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 25, 9:37 PM EDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 PM EDT MON MAY 25 2009
VAZ045-058-059-260200-
CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-
937 PM EDT MON MAY 25 2009
...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...CHARLOTTE AND HALIFAX
COUNTIES...
AT 936 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF NATHALIE...MOVING NORTH AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR NATHALIE AROUND 945 PM AND BROOKNEAL AROUND
1000 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3677 7889 3703 7911 3706 7910 3708 7912
3707 7914 3709 7916 3719 7883 3681 7876
EXPERIMENTAL
KMSpecial weather statement, May 26, 1:01 AM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
101 AM EDT TUE MAY 26 2009
NCZ019-260715-
WILKES NC-
101 AM EDT TUE MAY 26 2009
...CLUSTERS OF SHOWERS WITH VERY HEAVY RAINFALL WILL AFFECT
WILKES COUNTY...
AT 158 AM EDT...SHOWERS WITH PERSISTENT VERY HEAVY WERE LOCATED OVER
SOUTHERN WILKES COUNTY...MOVING NORTH AT 15 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. ANOTHER ONE TO PERHAPS TWO INCHES OF RAIN COULD FALL IN
SPOTS THROUGH 3:30 AM.
THE HEAVIEST SHOWERS WILL BE NEAR MORAVIAN FALLS AROUND 205
AM...WILKESBORO AROUND 220 AM...CRICKET...AND BUCK AROUND 225
AM...NORTH WILKESBORO AROUND 230 AM...FAIRPLAINS...AND MILLERS CREEK
AROUND 235 AM AND CLINGMAN AROUND 240 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3602 8111 3602 8121 3633 8131 3640 8104
3637 8102 3637 8099 3640 8096 3632 8087
3625 8088 3614 8087 3604 8092 3605 8100
3601 8108
EXPERIMENTAL
JHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 1:01 AM EDT | Special Weather Statement | RNK | Wilkes | 2 hr |
| May 26, 4:08 AM EDT | Special Weather Statement | RNK | Alleghany | 52 min |
| May 26, 12:07 PM EDT | Flash Flood Watch | RNK | Alleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more | 20 hr |
Nearby
Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.